The safety labels of several atypical antipsychotic drugs have been updated to include a new subsection under the Warnings and Precautions sections regarding falls. The risk was also added to the Adverse Events sections of the drugs.
The new warning states that use of these drugs may cause “somnolence, postural hypotension, motor and sensory instability, which may lead to falls and, consequently, fractures or other injuries.”
Drugs affected by the safety label changes include the brand names Risperdal (risperidone), Fanapt (iloperidone), Rexulti (brexpiprazole), Saphris (asenapine maleate), Seroquel and Seroquel XR (quetiapine fumarate), and Vraylar (caripraszine hydrochloride). The drugs are used as a mono-therapy or an add-on treatment for various conditions including schizophrenia, bipolar disorder and major depressive disorder.
Fall risk was listed under the Boxed Warning section of the antipsychotic Fazaclo ODT (clozapine).
The new label recommends that doctors with patients who have diseases, conditions, or medications that could exacerbate the above mentioned side effects complete fall risk assessments when initiating antipsychotic treatment and recurrently for patients on long-term antipsychotic therapy.
Any adverse events with these atypical antipsychotics not currently listed on the drugs’ safety labels should be reported to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.
Source: FDA Safety Labeling Changes